Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Des Moines, IA

June 22, 2010Humboldt County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 22, 2010, 11:44 PM CDT for Humboldt County, Webster County, Wright County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 11:44 PM CDT (04:44 UTC)
Expired
Jun 23, 2010, 5:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:40 AM CDTFLASH FLOODClarion, IASTREET FLOODING IN CLARION...TOWN STILL WITHOUT POWER...EM REPORTS NEARLY EVERY TOWN IN WRIGHT COUNTY HAS STREET FLOODING.
Jun 23, 1:52 AM CDTFLASH FLOODClarion, IAHWY 69 UNDER WATER 4 MILES SOUTH OF BELMONT..HWY 3 UNDER WATER 1 MILE WEST OF CLARION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WGUS53 KDMX 230444
FFWDMX
IAC091-187-197-231030-
/O.NEW.KDMX.FF.W.0029.100623T0444Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1144 PM CDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN WEBSTER COUNTY IN CENTRAL IOWA...
  WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 530 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR RAINFALL ESTIMATES THAT 2 TO 4 INCHES HAS       
  FALLEN OVER THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BELMOND...CLARION...DAKOTA CITY...EAGLE GROVE AND HUMBOLDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4255 9350 4256 9445 4290 9446 4291 9350

$$

DONAVON
6 follow-up statements
892 
WGUS73 KDMX 230605
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
105 AM CDT WED JUN 23 2010

IAC091-187-197-231030-
/O.CON.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
105 AM CDT WED JUN 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HUMBOLDT...NORTHERN
WEBSTER AND WRIGHT COUNTIES UNTIL 530 AM CDT...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
WRIGHT COUNTY EMERGENCY MANAGER REPORTED STREET FLOODING THROUGHOUT 
THE COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BELMOND...CLARION...DAKOTA CITY...EAGLE GROVE AND HUMBOLDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4255 9350 4256 9445 4290 9446 4291 9350

$$

DONAVON
158 
WGUS73 KDMX 230659
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 AM CDT WED JUN 23 2010

IAC091-187-197-231030-
/O.CON.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
159 AM CDT WED JUN 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HUMBOLDT...NORTHERN
WEBSTER AND WRIGHT COUNTIES UNTIL 530 AM CDT...

AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES OF 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS HAS FALLEN 
OVER THE AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BELMOND...CLARION...DAKOTA CITY...EAGLE GROVE AND HUMBOLDT.

EMERGENCY MANAGEMENT REPORTS THAT SEVERAL ROADS ARE UNDER WATER 
ACROSS WRIGHT COUNTY INCLUDING HIGHWAY 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4255 9350 4256 9445 4290 9446 4291 9350

$$

DONAVON
267 
WGUS73 KDMX 230814
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 AM CDT WED JUN 23 2010

IAC091-187-197-231030-
/O.CON.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
314 AM CDT WED JUN 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HUMBOLDT...NORTHERN
WEBSTER AND WRIGHT COUNTIES UNTIL 530 AM CDT...

AT 310 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. A 
WIDESPREAD 3 TO 6 INCHES OF RAIN HAS FALLEN ACROSS THE AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE SIGNIFICANT FLASH 
FLOODING TO OCCUR. 

EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTS THAT NUMEROUS ROADS 
ARE UNDER WATER ACROSS BOTH COUNTIES INCLUDING HIGHWAY 69 IN WRIGHT 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4255 9350 4256 9445 4290 9446 4291 9350

$$

DONAVON
077 
WGUS73 KDMX 230901
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT WED JUN 23 2010

IAC091-187-197-231030-
/O.CON.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-WEBSTER IA-HUMBOLDT IA-
401 AM CDT WED JUN 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HUMBOLDT...NORTHERN
WEBSTER AND WRIGHT COUNTIES UNTIL 530 AM CDT...

AT 356 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. A 
WIDESPREAD 3 TO 6 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CAUSE SIGNIFICANT FLASH FLOODING 
TO OCCUR. 

WRIGHT COUNTY HAS DECLARED NO TRAVEL ADVISED THROUGHOUT THE COUNTY 
DUE TO NUMEROUS ROADWAYS UNDER WATER. CLARION REMAINS WITHOUT POWER 
WHICH IS ALLOWING WATER TO BACKUP INTO BASEMENTS. HIGHWAY 69 WAS 
UNDER WATER 4 MILES SOUTH OF BELMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4255 9350 4256 9445 4290 9446 4291 9350

$$

DONAVON
496 
WGUS73 KDMX 230959
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT WED JUN 23 2010

IAC187-231010-
/O.CAN.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER IA-
459 AM CDT WED JUN 23 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN WEBSTER
COUNTY IS CANCELLED...

LAW ENFORCEMENT REPORTS THAT NO FLOODING IS OCCURRING IN WEBSTER 
COUNTY...SO THE FLOOD THREAT HAS ENDED THERE.

LAT...LON 4291 9350 4255 9350 4256 9397 4264 9397
      4265 9400 4265 9445 4290 9445

$$

IAC091-197-231030-
/O.CON.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-HUMBOLDT IA-
459 AM CDT WED JUN 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HUMBOLDT AND WRIGHT
COUNTIES UNTIL 530 AM CDT...

AT 455 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS STILL OCCURRING.  HIGHWAY 169 NORTH OF HUMBOLDT REMAINS 
CLOSED DUE TO FLOODING...BUT WATERS WERE BEGINNING TO RECEDE. 

WRIGHT COUNTY HAS DECLARED NO TRAVEL ADVISED THROUGHOUT THE COUNTY 
DUE TO NUMEROUS ROADWAYS UNDER WATER. CLARION REMAINS WITHOUT POWER 
WHICH IS ALLOWING WATER TO BACKUP INTO BASEMENTS. HIGHWAY 69 WAS 
UNDER WATER 4 MILES SOUTH OF BELMOND.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
BELMOND...CLARION...DAKOTA CITY...EAGLE GROVE AND HUMBOLDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN 
AROUND...DONT DROWN.

&&

LAT...LON 4291 9350 4255 9350 4256 9397 4264 9397
      4265 9400 4265 9445 4290 9445

$$

JUNGBLUTH
075 
WGUS73 KDMX 231036
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT WED JUN 23 2010

IAC091-197-231048-
/O.EXP.KDMX.FF.W.0029.000000T0000Z-100623T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT IA-HUMBOLDT IA-
536 AM CDT WED JUN 23 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HUMBOLDT AND WRIGHT
COUNTIES HAS BEEN REPLACED BY AN AREAL FLOOD WARNING EFFECTIVE FOR 
THE NEXT 24 HOURS...

EXTENSIVE FLOODING HAS BEEN REPORTED OVER PORTIONS OF NORTH CENTRAL 
IOWA...AND WILL CONTINUE FOR SOME TIME. AS A RESULT...THE FLASH 
FLOOD WARNING HAS BEEN REPLACED BY THE AREAL FLOOD WARNING. 
ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED.

LAT...LON 4291 9350 4255 9350 4256 9397 4264 9397
      4265 9400 4265 9445 4290 9445

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:51 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 22, 6:51 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT TUE JUN 22 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COMPLEX FORECAST FOR TONIGHT...WITH POTENTIAL FOR SEVERE THROUGH THE
EVENING HOURS AND POSSIBLY OVERNIGHT.  HEAVY RAINFALL ALSO LIKELY
FROM THE SYSTEM EJECTING OUT OF COLORADO LATE THIS AFTERNOON DUE TO
STRONG UPPER LEVEL WINDS AND FORCING...COMBINED WITH MUCH STRONGER
LL JET TONIGHT INCREASING TO 45 TO 50 KTS INTO THE WARM FRONTAL
BOUNDARY AFT 06Z. DAYTIME CONVECTION HAS BEEN MUTED SO FAR DUE TO
VARIOUS OUTFLOWS AND OLD MCS CONTAMINATION.  SFC MAPS SHOW A LOT OF
FEATURES WITH COLD FRONT CROSSING NORTHERN PLAINS HEADING
SOUTHEAST...WEAK LOW NEAR OMA WITH WARM FRONT NOW LIFTING INTO
CENTRAL IA...MAIN SFC SHORT WAVE OVER EASTERN COLORADO WHICH IS
EXPECTED TO LIFT NORTH LATER TONIGHT.  MOISTURE POOL PLAGUING MID
SECTIONS PAST 2 WEEKS REMAINS INTACT AND WILL STRONGLY FEED SYSTEM
TONIGHT.  LATE AFTERNOON VISSAT SHOWS CU POOLING IN SOUTHEAST
NEBRASKA WITH H700 FLOW AND BOUNDARIES FAVORING AN EASTWARD
TRANSLATION INTO IOWA THIS EVENING. AS SUCH...EVENING HOURS WOULD
FAVOR SOME SEVERE ALONG WITH HEAVY RAINFALL. WITH A NORTHEAST
TRANSLATION OF WARM FRONT TONIGHT...BEST MOISTURE TRANSPORT WILL
FOCUS ALONG AND NORTH OF THE BOUNDARY WITH HEAVY RAINFALL AXIS
SHIFTING OVER CENTRAL TO NORTHEAST SECTIONS OF FORECAST AREA BETWEEN
I80 AND HIGHWAY 18. MOST OF THE SOUTH CANNOT TAKE ANY ADDITIONAL
HEAVY RAINFALL...NW CAN FOR NOW...AND THE REST OF THE FORECAST AREA
IS BETWEEN 1 AND 2 INCHES PER HOUR FOR FFG. HAVE INCLUDED THE ENTIRE
FORECAST AREA IN WATCH...DUE TO COMBINATION OF HEAVY RAINFALL
POTENTIAL NORTH...AND THE PROBLEMS AREAS OVER THE SOUTH THAT CANNOT
TAKE ANY MORE RAIN FOR NOW.  FEEL THAT THE AXIS OF HEAVY RAINFALL
WILL LINE UP MAINLY BETWEEN I80 AND 18...BUT MCS MAY OUTFLOW FARTHER
SOUTH.  ANOTHER COMPLICATING FACTOR IS WHETHER A SEVERE WIND EVENT
DEVELOPS LATE TNT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF THE
FRONT...FAVORING CENTRAL SECTIONS. WITH H500 JET AND H850 LOW LEVEL
JET LATE TONIGHT...AMOUNTS OF 3 TO 5 INCHES MAY OCCUR IN THE AXIS OF
HEAVIEST RAINFALL...POTENTIALLY MORE IF BACK BUILDING. CORFIDI
VECTOR VERY WEAK OVER CENTRAL AND SOUTHERN IOWA LATER TONIGHT
THROUGH 12Z.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
CDFNT WL MAKE ITS WAY THRU THE CWA WED AND WILL BRING THE SVR THREAT
EWD WITH IT.  ONGOING TSRA WILL BE ACTIVE IN THE ERN CWA WITH IPVG
CONDS FM THE WEST DURG THE DAY.  FEEL MOST OF THE PCPN WILL BE OUT
OF THE AREA BY NOON OR SO.  ONLY EXCEPTION WILL BE THE FAR SE.  A
BRIEF BREAK IN THE ACTION FOR WED NIGHT THRU FRI AS HI PRES BLDS
INTO THE STATE.  HI PRES WL MOV OF WITH WAA SETTING IN BY SAT NGT
INTO SUN AND WILL UP POPS FOR THAT TIME FRAME.  EXPECT TO SEE THE
RESUMPTION OF MCS ACTVTY FOR LATER SAT NGT INTO SUN.  SHOULD SEE A
COUPLE DRY DAYS HEADING INTO THE FIRST PART OF NEXT WEEK.  ECMWF AND
GFS BOTH SUGGEST THE UPR RDG RETROGRADING TO THE W OF IA INTO THE
MIDDLE OF NEXT WEEK.  PREFER THE SOLNS OF PUSHING THE RDG EWD
QUICKER LIKE THE ECMWF DOES BASED ON THE PRESSENT STATE OF
MJO...SUCH THAT IT IS...AND THE -PNA THAT HAS BEEN SO PERSISTENT OF
LATE AND WILL CONTINUE INTO WK 2.

&&

.AVIATION...
23/00Z...THUNDERSTORMS ARE EXPECTED TO AFFECT IOWA THIS TONIGHT AND
INTO WED. STORMS MOVING INTO WEST CENTRAL IOWA NOW WILL BE IN KDSM
VICINITY NEXT FEW HOURS. THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT
AND SOME SHOULD PRODUCE STRONG GUSTY WINDS. A COLD FRONT WILL MOVE
THROUGH IOWA ON WEDNESDAY. EXPECT WINDS TO GRADUALLY VEER FROM
SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST WITH FROPA. A FEW SCT
STORMS ARE POSSIBLE MAINLY NEAR KALO AND KOTM ARE POSSIBLE WED AFT.

&&

.HYDROLOGY...
BOTH SHORT-TERM FLASH FLOODING AND LONGER-TERM RIVER FLOODING ARE
ONGOING NOW...AND WILL REMAIN THREATS OVER AT LEAST THE NEXT COUPLE
DAYS. CONFIDENCE IN THE FORECASTS OF FLASH FLOODING AND RIVER
FLOODING REMAINS LOWER THAN AVERAGE...DUE TO UNCERTAINTY IN AMOUNTS
AND LOCATION OF THE QPF THROUGH TONIGHT.

PRESENT QPF CALLS FOR HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS THE
NORTHERN HALF OF OUR CWA. LOOKING ON THE POSITIVE SIDE...THE
NORTHERN HALF OF OUR CWA IS LESS PRONE TO FLASH FLOODING AS IT HAS
SEEN RELATIVELY LOW QPE OVER THE PAST FEW DAYS. IN CONTRAST...THE
SOUTHERN HALF OF OUR CWA IS MUCH MORE SUSCEPTIBLE TO FLASH FLOODING
BECAUSE IT HAS SEEN A LOT OF RAINFALL RECENTLY. THE 72-HR Q2
RADAR-ONLY QPE DATA SHOWS LESS THAN 1 IN HAS FALLEN N AND NE OF A
LINE THROUGH ALGONA...DES MOINES AND MONTEZUMA. QPE OF AT LEAST 1.5
TO 2 IN HAS FALLEN SOUTH OF A LINE THROUGH SAC CITY...DES MOINES AND
OSKALOOSA. CPC SOIL MOISTURE RANKING PERCENTILES SHOW THAT OUR
ENTIRE CWA IS ABOVE NORMAL...WITH SOIL WETNESS INCREASING SOUTHWARD.
THE SOUTHERN THIRD OF OUR CWA IS AT THE 95TH TO 99TH PERCENTILES.

ONE CONCERN IS THAT THE MODELS HAVE BEEN TRYING TO LIFT THE SURFACE
BOUNDARY FARTHER NORTH THAN REALITY OVER THE PAST SEVERAL DAYS. AS A
RESULT...THE HEAVY RAINFALL HAS TENDED TO OCCUR FARTHER SOUTH THAN
THE MODELS INDICATE. IF THIS DOES OCCUR THEN TONIGHT/S HEAVY
RAINFALL MAY BE DISPLACED SOUTH...AND CLOSER TO LOCATIONS WHICH ARE
MORE SUSCEPTIBLE TO SIGNIFICANT RUNOFF.

FOR LOCATIONS WHERE RIVER FLOOD WARNINGS ARE ALREADY IN
EFFECT...THOSE FLOOD WARNINGS WERE CONTINUED AND INCLUDED PROLONGED
FLOODING DUE TO THE QPF. THE NEW RIVER FORECAST GUIDANCE FOR SEVERAL
OTHER LOCATIONS CALLED FOR NEW FLOODING. AT MOST OF THOSE LOCATIONS
WE EITHER LOWERED THE FORECAST CRESTS AND/OR ISSUED A HYDROLOGIC
OUTLOOK INSTEAD OF A FLOOD WARNING...TO CALL ATTENTION TO THE
UNCERTAINTY IN THE FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...MS JUN 10
AVIATION...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Jun 22, 3:58 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUN 22 2010

IAZ044>050-057>062-070>075-081>086-092>097-231100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS LATER THIS EVENING MAY PRODUCE
LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE.
IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO
FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA.  PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE
WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF
THE STORMS LATER THIS WEEK.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH TONIGHT.
REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE
APPRECIATED.

IAZ004>007-015>017-023>028-033>039-231100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
358 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL
IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS
TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO
POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN
AGAIN FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS ARE
POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL OF THE STORMS LATER THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON
WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING THROUGH MUCH OF
THE NIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD
BE APPRECIATED.

REV

In the hours before

Local storm report, Jun 22, 10:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     FUNNEL CLOUD     1 E EAGLE GROVE         42.67N 93.88W
06/22/2010                   WRIGHT             IA   TRAINED SPOTTER

            LARGE FUNNEL CLOUD

&&

JB
Local storm report, Jun 22, 10:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     4 ENE EAGLE GROVE       42.69N 93.83W
06/22/2010  E60 MPH          WRIGHT             IA   TRAINED SPOTTER

&&

FBOKSA
Local storm report, Jun 22, 11:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FUNNEL CLOUD     W FORT DODGE            42.51N 94.18W
06/22/2010                   WEBSTER            IA   TRAINED SPOTTER

            JUST WEST OF FT. DODGE LOOKING NORTH LOOKING AT FUNNEL
            CLOUD WITH WIDE TOP WEDGE

&&

BBROCK
Local storm report, Jun 22, 11:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     DAKOTA CITY             42.72N 94.20W
06/22/2010                   HUMBOLDT           IA   PUBLIC

            LARGE HUNDRED YEAR OLD TREE 3 FEET IN DIAMETER BLOWN OVER
            ONTO ANOTHER SMALLER TREE.

&&

JB
Local storm report, Jun 22, 11:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1118 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND DMG     CLARION                 42.73N 93.73W
06/22/2010                   WRIGHT             IA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN CLARION...TIME ESTIMATED

&&

JB
Local storm report, Jun 22, 11:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
06/22/2010                   WRIGHT             IA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN EAGLE GROVE...TIME ESTIMATED

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:53 PM CDTTornado WarningDMXCalhoun, Sac37 min
Jun 22, 9:02 PM CDTTornado WarningDMXHumboldt, Pocahontas43 min
Jun 22, 9:06 PM CDTRiver Flood WarningDMXWright9 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXMarshall44 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk9 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk7 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler37 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXBlack Hawk, Butler37 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXPolk, Story12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXJasper, Marion, Polk12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXMahaska59 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXStory12 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXHumboldt19 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXHumboldt, Kossuth13 days
Jun 22, 9:06 PM CDTRiver Flood WarningDMXWebster38 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXPolk13 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXDallas, Greene13 hr
Jun 22, 9:06 PM CDTRiver Flood WarningDMXDallas, Polk13 hr
Jun 22, 9:13 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac32 min
Jun 22, 9:28 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago47 min
Jun 22, 9:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
Jun 22, 9:45 PM CDTTornado WarningDMXHumboldt, Webster, Wright45 min
Jun 22, 9:55 PM CDTTornado WarningDMXCalhoun, Humboldt, Pocahontas, Webster35 min
Jun 22, 10:06 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Palo Alto19 min
Jun 22, 10:17 PM CDTTornado WarningDMXHamilton, Humboldt, Webster, Wright43 min
Jun 22, 10:25 PM CDTTornado WarningDMXCalhoun, Pocahontas, Webster50 min
Jun 22, 10:39 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas51 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
Jun 22, 10:55 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Wright50 min
Jun 22, 10:57 PM CDTTornado WarningDMXFranklin, Hamilton, Wright48 min
Jun 22, 11:00 PM CDTTornado WarningDMXHamilton, Humboldt, Webster, Wright45 min
Jun 22, 11:30 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright60 min
Jun 22, 11:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Guthrie45 min
Jun 22, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac40 min
Jun 22, 11:45 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 22, 11:46 PM CDTTornado WarningDMXHamilton, Wright13 min
Jun 23, 12:04 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Dallas, Greene, Guthrie41 min
Jun 23, 12:24 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto51 min
Jun 23, 12:28 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
Jun 23, 12:57 AM CDTFlash Flood WarningDMXFranklin6 hr
Jun 23, 1:03 AM CDTFlash Flood WarningDMXHancock, Kossuth, Palo Alto4 hr
Jun 23, 1:32 AM CDTFlash Flood WarningDMXButler, Cerro Gordo, Franklin4 hr
Jun 23, 1:32 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Franklin58 min
Jun 23, 2:13 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy32 min
Jun 23, 4:19 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie41 min
Jun 23, 5:29 AM CDTAreal Flood WarningDMXButler, Franklin, Humboldt, Wright24 hr
Jun 23, 10:17 AM CDTRiver Flood WarningDMXHamilton, Webster7 days
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello56 min

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.